Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

$ k$-regular elements in semisimple algebraic groups


Author: Peter P. Andre
Journal: Trans. Amer. Math. Soc. 201 (1975), 105-124
MSC: Primary 20G30; Secondary 20G20
DOI: https://doi.org/10.1090/S0002-9947-1975-0357637-8
MathSciNet review: 0357637
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, Steinberg's concept of a regular element in a semisimple algebraic group defined over an algebraically closed field is generalized to the concept of a $ k$-regular element in a semisimple algebraic group defined over an arbitrary field of characteristic zero. The existence of semisimple and unipotent $ k$-regular elements in a semisimple algebraic group defined over a field of characteristic zero is proved. The structure of all $ k$-regular unipotent elements is given. The number of minimal parabolic subgroups containing a $ k$-regular element is given. The number of conjugacy classes of $ R$-regular unipotent elements is given, where $ R$ is the real field. The number of conjugacy classes of $ {Q_p}$-regular unipotent elements is shown to be finite, where $ {Q_p}$ is the field of $ p$-adic numbers.


References [Enhancements On Off] (What's this?)

  • [1] P. Andre, $ k$-regular elements in semisimple algebraic groups, Ph. D. Dissertation, Yale University, New Haven, Conn., 1970.
  • [2] A. Borel, Linear algebraic groups, Benjamin, New York, 1969. MR 40 #4273. MR 0251042 (40:4273)
  • [3] A. Borel and J. Tits, Groupes réductifs, Inst. Hautes Études Sci. Publ. Math. No. 27 (1965), 55-150. MR 34 #7527. MR 0207712 (34:7527)
  • [4] N. Jacobson, Lie algebras, Interscience Tracts in Pure and Appl. Math., no. 10, Interscience, New York, 1962. MR 26 #1345. MR 0143793 (26:1345)
  • [5] B. Kostant, The principal three-dimensional subgroup and the Betti numbers of a complex simple Lie group, Amer. J. Math. 81 (1959), 973-1032. MR 22 #5693. MR 0114875 (22:5693)
  • [6] B. Kostant and S. Rallis, Orbits and representations associated with symmetric spaces, Amer. J. Math. 93 (1971), 753-809. MR 47 #399. MR 0311837 (47:399)
  • [7] D. Mumford, Introduction to algebraic geometry, Harvard University, Cambridge, Mass. (preliminary edition).
  • [8] L. P. Rothschild, Orbits in a real reductive Lie algebra, Trans. Amer. Math. Soc. 168 (1972), 403-421. MR 0349778 (50:2271)
  • [9] Séminaire C. Chevalley 1956-1958: Classification des groupes de Lie algébriques, Two volumes, Secrétariat mathématique, Paris, 1958. MR 21 #5696.
  • [10] J.-P. Serre, Lie algebras and Lie groups, Benjamin, New York, 1965. MR 36 #1582. MR 0218496 (36:1582)
  • [11] R. Steinberg, Regular elements of semisimple algebraic groups, Inst. Hautes Études Sci. Publ. Math. No. 25 (1965), 49-80. MR 31 #4788. MR 0180554 (31:4788)
  • [12] J. Tits, Classification of algebraic semisimple groups, Proc. Sympos. Pure Math., vol. 9, Amer. Math. Soc., Providence, R. I., 1966, pp. 33-62. MR 37 #309. MR 0224710 (37:309)
  • [13] -, Lectures on algebraic groups, Yale University, New Haven, Conn., 1967.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20G30, 20G20

Retrieve articles in all journals with MSC: 20G30, 20G20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0357637-8
Keywords: Algebraic group, Lie algebra, minimal parabolic subgroup, maximal $ k$-split torus, $ k$-regular element
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society